Receiving your prescription for oral contraceptives is a moment that brings with it a sense of security that you have your family planning options firmly in hand. Even if you’re receiving them to manage a medical condition, your first prescription typically comes with a palpable sense of relief. Whether it’s family planning or managing a condition like endometriosis that has you taking birth control, there’s a concern you may not have expected. Hormone-related gingivitis is a concern faced by women experiencing shifts in their hormonal balance.
Oral Health and The Impact of Hormones
All oral contraceptives involve the use of hormones to achieve their intended results. This means that they enact hormonal changes to prevent pregnancy, regulate your cycle, or achieved their desired result. Consequently, they can be a factor involved in women who experience hormone-related gingivitis. In addition to oral contraceptives, women may experience these symptoms when going through puberty, during pregnancy, menstruation, or even as part of menopause.
Oral Health And Oral Contraceptives: Is There A Connection?
Hormone changes are known to be a common cause of inflammation. This inflammation can lead to swelling in the gums that results in discomfort and potential symptoms of gingivitis. This is especially prevalent during the first month that a woman is taking contraceptives, and can be especially drastic in those already suffering from symptoms related to gingivitis. How strongly someone reacts to oral contraceptives will vary from person to person, and some forms of contraceptives are less prone to outbreaks of these symptoms than others.
Oral Health Risks That Can Occur Along With Contraceptives
As we’ve discussed, oral contraceptives are already associated with symptoms that resemble gingivitis. In addition to these symptoms, there are additional complications that can arise with your oral health when other factors are present. The longer you take the contraceptive, the more likely you are to experience swelling of the gums that can produce symptoms like gingivitis. In addition, the following factors can create additional concerns:
- Tobacco Use: Those who use tobacco products are already living with a higher risk of developing gum disease. When contraceptives are added to the mix, this risk level is found to be even higher. Add risks of clotting and dry socket to the mix, and serious complications can arise.
- Medication: There are multiple complications that can arise as side-effects of medication, with inflammation and gingivitis like symptoms being among them. Combined with oral contraceptives, these symptoms can become more apparent. It’s vital that you speak to your dentist about any medications that you may be taking to ensure these kinds of complications are avoided.
If you’re preparing to take contraceptives and are concerned about the impact it may have on your oral health, it’s time to reach out to Dr. Edward Formica in Hemet, CA. Call our team of friendly office staff and arrange an appointment to discuss your oral health care and the impact oral contraceptives may have. Together you’ll find choices that will help you best manage your dental care.